Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Large character sums


Authors: Andrew Granville and K. Soundararajan
Journal: J. Amer. Math. Soc. 14 (2001), 365-397
MSC (2000): Primary 11L40; Secondary 11N25
Published electronically: October 20, 2000
MathSciNet review: 1815216
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We make conjectures and give estimates for how large character sums can be as we vary over all characters mod $q$, and as we vary over real, quadratic characters. In particular we show that the largest sums seem to depend on the value of the character at ``smooth numbers''.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 11L40, 11N25

Retrieve articles in all journals with MSC (2000): 11L40, 11N25


Additional Information

Andrew Granville
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: andrew@math.uga.edu

K. Soundararajan
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Address at time of publication: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540
Email: skannan@math.princeton.edu, ksound@ias.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-00-00357-X
PII: S 0894-0347(00)00357-X
Received by editor(s): March 29, 1999
Received by editor(s) in revised form: September 8, 2000
Published electronically: October 20, 2000
Additional Notes: The first author is a Presidential Faculty Fellow. He is also supported, in part, by the National Science Foundation. The second author is partially supported by the American Institute of Mathematics (AIM)
Dedicated: Dedicated to John Friedlander
Article copyright: © Copyright 2000 American Mathematical Society